Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Albuquerque, NM

August 6, 2017

NWS Albuquerque, NM issued this special weather statement at Aug 6, 2017, 7:02 PM MDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 7:02 PM MDT (01:02 UTC)
Expired
Aug 6, 2017, 7:30 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM

The radar

The Cannon AFB radar (KFDX), 176 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS85 KABQ 070102
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
702 PM MDT SUN AUG 6 2017
 
NMZ538-070130-
Chaves County Plains-
702 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
730 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Maljamar, or 34 miles northeast of Artesia, moving
east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with 
this storm along with heavy rain. Other strong storms were also in 
this area. 

This storm will remain over mainly rural areas of east central Chaves
County.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3297 10400 3325 10404 3321 10376 3296 10377
TIME...MOT...LOC 0101Z 271DEG 10KT 3312 10392 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:50 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 6, 5:50 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
550 PM MDT Sun Aug 6 2017

.AVIATION...
00Z TAF CYCLE
Sct thunderstorms will continue at times across the eastern plains
overnight with isold activity continuing central and west until
shortly after sunset. Areas of upslope stratus clouds will develop
along and east of the central mountain chain mainly after 07/06Z.
Moderate east winds are likely at KABQ after 07/04Z. Low clouds across
the east will gradually dissipate after approximately 07/15Z with
afternoon convection mainly confined to the Tusas mountains and
eastern third of the state.

33

&&

.PREV DISCUSSION...238 PM MDT Sun Aug 6 2017...
.SYNOPSIS...
A backdoor cold front will lead to an uptrend in storm coverage and
intensity east of the Central Mountain Chain today and especially
Monday evening when locally heavy rainfall and flash flooding are
possible. More specifically, the East Central and Southeast Plains
will be in for a round of heavy rain producing storms Monday evening
overnight into Tuesday morning. Otherwise, a ridge of high pressure
with build over New Mexico going into mid week, with a downtrend in
daily rounds of storms and an uptrend in temperatures. Look for an
uptrend in storms toward the end of the week and into next weekend as
monsoonal moisture surges back over the state.

&&

.DISCUSSION...
Another relative down day in terms of storm coverage/intensity so far,
except that a backdoor front across eastern New Mexico will likely
lead to a convective uptrend over the next several hours. The latest
LAPS convective analysis shows sbCAPE values of 2000-3000 J/Kg and
LIs of -5 to -7C behind the front where surface dewpoint temperatures
are in the low to mid 60s. Latest KFDX VAD wind profile shows decent
directional shear in the lower atmosphere, so given the instability
we're expecting some strong to potentially low-end severe storms
late this afternoon and evening. Elsewhere this afternoon/evening,
garden variety storms are expected with little wetting rain (i.e. >=
0.10").

Monday is looking more interesting in terms of severe and flash flood
potential across the Eastern Plains behind the backdoor front. The
12z GFS and NAM shows significant QPF Monday afternoon and overnight
across the East Central and Southeast Plains, possibly as far west as
the highlands. Both models show PWATs increasing to near 2.0" in the
Pecos River Valley south of Santa Rosa Monday evening, with
relatively slow storm motion. For now, added a mention of locally
heavy rainfall to portions of the Eastern Plains, but later shifts
will need to look closer at the need for a flash flood watch for
Monday night.

Going into mid week, the upper high south of New Mexico will build
over the state, leading to a convective downtrend with PWATs going
below normal and temperatures trending back to near/above normal.
Look for PWATs and storms to trend back up toward the end of the work
week and into the weekend as the upper high shifts back south or
southeast of New Mexico and another backdoor front helps to recharge
moisture over the state. The 12z GFS, in particular, is painting a
very wet picture for next weekend.

11

&&

.FIRE WEATHER...
Daily rounds of afternoon convection and monsoonal moisture will
continue through the forecast period. This will fire weather
concerns fairly low over most of the region. Through Wednesday, the
bulk of the convection will remain over the eastern half of the as
the ridge axis recenters along the AZ/NM border. This will produce a
drying trend over the western half of the state with daytime RH
values lowering into the 20-30 percent range west of the Central
Mountains. The driest day is expected to be Wednesday with minimum
RH values in the 15-20 percent range over west central New Mexico.
Overnight recoveries during this time will remain excellent with
values over 65 percent. Haines values will also peak on Wednesday
with values of 4-5 over most of western NM with an area of 6 near
the Four Corners region. Winds will remain 10 mph or less over most
of the forecast area through mid-week.

By Thursday, the ridge axis will shift back eastward, allowing for
showers and thunderstorms to return to the west and diminish
slightly over the east. Minimum RH values will respond accordingly
with minimums in the 25-35 percent rage with excellent recoveries.

54/Fontenot

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 6, 3:38 AM MDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Sun Aug 6 2017

NMZ501>540-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
338 AM MDT Sun Aug 6 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms with locally heavy rainfall will impact
eastern NM today and tonight. There is also a marginal risk for
severe thunderstorms across the eastern plains where large hail and
strong downburst winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rainfall is expected Monday through Thursday along and east of
the central mountain chain, where localized areas of flash flooding
may occur. The most susceptible areas will be within steep terrain
and where heavy rainfall has saturated soils over the past week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

Guyer

In the hours before

Special weather statement, Aug 6, 4:59 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
459 PM MDT SUN AUG 6 2017

NMZ532-533-062330-
Eastern San Miguel County-Guadalupe County-
459 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES UNTIL 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Colonias, or 22 miles northwest of Santa Rosa, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Santa Rosa Lake State Park and Colonias.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3500 10464 3518 10499 3532 10491 3533 10486
      3525 10450
TIME...MOT...LOC 2258Z 294DEG 20KT 3524 10487
Special weather statement, Aug 6, 5:18 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
518 PM MDT SUN AUG 6 2017

NMZ537-538-062345-
Chaves County Plains-De Baca County-
518 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Yeso to 12 miles northeast of
Mesa to 29 miles northwest of Elkins. Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms along with heavy rain.

Locations impacted include...
State Road 20 between Mesa and Fort Sumner, Yeso Creek and Whites
Draw.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3455 10425 3420 10411 3398 10393 3398 10440
      3413 10463 3440 10471
TIME...MOT...LOC 2315Z 259DEG 24KT 3435 10462 3414 10457 3401 10439
Special weather statement, Aug 6, 5:31 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT SUN AUG 6 2017

NMZ533-070000-
Guadalupe County-
531 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GUADALUPE COUNTY
UNTIL 600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Cuervo, or 14 miles northeast of Santa Rosa,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Newkirk and Cuervo.

This includes Interstate 40 between Mile Markers 285 and 300.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3504 10463 3521 10457 3519 10422 3492 10430
TIME...MOT...LOC 2330Z 283DEG 14KT 3511 10452
Special weather statement, Aug 6, 5:47 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
547 PM MDT SUN AUG 6 2017

NMZ530-531-070015-
Union County-Harding County-
547 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND WEST
CENTRAL UNION COUNTIES UNTIL 615 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Bueyeros, or 28 miles northeast of Mosquero, moving
east to southeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

This storm will remain over mainly rural areas of northeastern
Harding and west central Union Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3608 10387 3625 10380 3620 10346 3595 10358
TIME...MOT...LOC 2346Z 289DEG 12KT 3615 10376
Local storm report, Aug 6, 6:21 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 PM MDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     2 ESE SANTA ROSA        34.94N 104.64W
08/06/2017  M59 MPH          GUADALUPE          NM   AWOS

            KSXU AWOS.

&&

EVENT NUMBER ABQ1702142

CML
Special weather statement, Aug 6, 7:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
702 PM MDT SUN AUG 6 2017

NMZ538-070130-
Chaves County Plains-
702 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
730 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Maljamar, or 34 miles northeast of Artesia, moving
east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain. Other strong storms were also in
this area.

This storm will remain over mainly rural areas of east central Chaves
County.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3297 10400 3325 10404 3321 10376 3296 10377
TIME...MOT...LOC 0101Z 271DEG 10KT 3312 10392

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:05 PM MDTAreal Flood AdvisoryABQGuadalupe115 min
Aug 6, 6:19 PM MDTAreal Flood AdvisoryABQHarding, Union116 min
Aug 6, 6:25 PM MDTAreal Flood AdvisoryABQDe Baca110 min
Aug 6, 6:43 PM MDTSevere Thunderstorm WarningABQChaves24 min
Aug 6, 6:51 PM MDTAreal Flood AdvisoryABQChaves114 min
Aug 6, 7:20 PM MDTSpecial Weather StatementABQChaves25 min
Aug 7, 1:03 PM MDTAreal Flood AdvisoryABQSan Miguel117 min
Aug 7, 1:08 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance112 min
Aug 7, 1:13 PM MDTSpecial Weather StatementABQSan Miguel32 min
Aug 7, 1:29 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel46 min
Aug 7, 1:31 PM MDTSpecial Weather StatementABQLincoln29 min
Aug 7, 1:34 PM MDTSevere Thunderstorm WarningABQLincoln20 min
Aug 7, 2:10 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel50 min
Aug 7, 2:16 PM MDTSpecial Weather StatementABQLincoln29 min
Aug 7, 2:17 PM MDTSpecial Weather StatementABQ28 min
Aug 7, 2:24 PM MDTSpecial Weather StatementABQSan Miguel36 min
Aug 7, 2:29 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel2 hr
Aug 7, 2:42 PM MDTSpecial Weather StatementABQLincoln33 min
Aug 7, 2:58 PM MDTSevere Thunderstorm WarningABQGuadalupe32 min
Aug 7, 3:13 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance2 hr
Aug 7, 3:17 PM MDTAreal Flood AdvisoryABQLincoln118 min
Aug 7, 3:40 PM MDTSpecial Weather StatementABQGuadalupe35 min
Aug 7, 3:44 PM MDTSpecial Weather StatementABQGuadalupe31 min
Aug 7, 4:02 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance118 min
Aug 7, 4:50 PM MDTAreal Flood AdvisoryABQChaves115 min
Aug 7, 4:55 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Roosevelt110 min
Aug 7, 5:16 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Lincoln, Torrance119 min

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.